Hail, Scott
- When
- May 27, 1:17 PM CST to 1:20 PM CST
- Where
- Scott County, 0.49 mi W of New Prague
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.550, -93.580
Scattered thunderstorms developed in the afternoon of May 27, 2024. There was a report of 1 inch hail near Madison Lake in Blue Earth County with one of the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms developed in the afternoon of May 27, 2024. There was a report of 1 inch hail near Madison Lake in Blue Earth County with one of the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 27, 12:05 PM CST, 1 hour 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 105 PM CDT Mon May 27 2024 .KEY MESSAGES... - Showers and a few thunderstorms possible this morning with a few stronger storms possible across far southern Minnesota this afternoon. - Things will remain fairly quiet with seasonable temperatures with the next chance for widespread rain arriving late by the weekend. && .UPDATE... Issued at 1136 AM CDT Mon May 27 2024 The forecast for afternoon storm development looks to be on track. An area of clearing this morning over west and south central Minnesota is beginning to fill in with pockets of cumulus, which will likely become agitated within the next couple of hours. The best instability is located across the areas that have had several hours of clearing, reaching above 1000 J/kg of MUCAPE in many locations already this morning. Recent CAMS hint that the best forcing for development may be along the western edge of the stratus line, where differential heating creates a weak baroclinic zone. The severe threat remains constrained to portions of southern Minnesota, where instability and soundings are more supportive of potentially strong downdrafts capable of wind damage. && .DISCUSSION... Issued at 324 AM CDT Mon May 27 2024 A smidge chilly this morning as temperature obs have reached the upper 40s for many areas. The northern plains is currently under a troughing pattern with an embedded shortwave that is over the Dakotas. Ahead of this low pressure, surface forcing has generated some showers over western MN. This band of showers will continue to make its way eastward. For a few hours around sunrise, some patchy dense fog is possible across north central MN. The forecast today features a chance of showers and storms and temperatures in the 60s. The aforementioned line of precip over western MN will continue eastward and mainly be a nuisance for areas along and west of I-35 before noon. During the afternoon hours, the line of rainfall will transition to more scattered coverage along with some redevelopment back across west-central MN as the core of the low reaches southwest MN. The convective environment does support some potential for storms storms mainly across the I-90 corridor. CAPE within the mixed layer looks to reach between 500-1000 J/kg coupled with cool air aloft with a drier surface layer, could produce a few damaging wind gusts in the more organized storms. Storm total QPF for today should equate in the range between a quarter to a half inch. On Tuesday, upper-level troughing begins to depart east while ridging builds in the west. A secondary shortwave develops over Alberta and heads south over MN/WI. Although this system in particular does look much more disorganized as compared to today's wave. Therefore, keeping only a few hundredths of accumulation at best for Tuesday. High pressure returns on Wednesday and Thursday which will set us up for a couple of nice days with highs ranging in the 70s. H85 thermal ridging looks to be quite extensive over the Rockies however, a shortwave to our east dives over the Great Lakes and acts as a defensive line to keep even warmer temps well to our west. This weekend still look to feature a broad troughing pattern with a series of shortwaves that support the continuation of mentioning low PoPs through the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 105 PM CDT Mon May 27 2024 Scattered thunderstorms have developed quickly during the last hour or two across MN. They will become more numerous into the mid afternoon with some MVFR conditions and gusty winds accompanying them. TS activity will diminish near sunset. Another chance of showers will arrive late tonight and linger into much of Tuesday across WI. MVFR cigs appear likely tomorrow morning, possibly lingering into the afternoon. KMSP...TS chances increase after 19Z, then prevail through the early evening. They may persist a bit after the current TEMPO indicates and we may need to extend it with later amendments. /OUTLOOK FOR KMSP/ WED...VFR. Wind NE 5-10 kts becoming SE. THU...VFR. Wind SE 10-15 kts. FRI...Mainly VFR. Chance -SHRA/MVFR. Wind S 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...BED DISCUSSION...Dunleavy AVIATION...Borghoff
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 112 PM CDT Mon May 27 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 112 PM CDT Mon May 27 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are expected this afternoon and early evening, especially across Minnesota. Funnel clouds, gusty winds to 50 mph, and penny size hail are possible with the strongest storms. A weak tornado or two are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed through early this evening. Borghoff
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1256 PM CDT Mon May 27 2024 MNZ041>044-047>052-054>062-064>070-073>078-082>085-091>093-272300- Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton- Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Wright-Hennepin-Anoka-Ramsey-Yellow Medicine-Renville-McLeod- Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea 1256 PM CDT Mon May 27 2024 ...FUNNEL CLOUDS, GUSTY WINDS, AND SMALL HAIL POSSIBLE WITH STORMS THIS AFTERNOON... Scattered thunderstorms are developing and will become more numerous as the afternoon progresses. As the atmosphere becomes more unstable, funnel clouds, gusty winds of 45 to 50 mph, and up to penny size hail may accompany the stronger storms. Funnel clouds today will have a very low chance of becoming a brief, weak tornado. Stay alert for changing weather conditions this afternoon and be prepared to take shelter if storms approach. Borghoff
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
200 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Hail 1 SSE New Ulm 44.31N 94.46W
05/27/2024 M0.50 Inch Brown MN Trained Spotter
0140 PM Hail 2 NE Mankato 44.19N 93.96W
05/27/2024 M0.50 Inch Blue Earth MN Trained Spotter
0145 PM Hail 1 NW Mapleton 43.93N 93.96W
05/27/2024 M0.50 Inch Blue Earth MN Trained Spotter
&&The Minneapolis radar (KMPX), 33 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184751, 1184750, 1184745, 1184742, 1184743.